Alert archive / Vermont / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 16, NWS Burlington, VT

May 29, 1998Caledonia County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 29, 1998, 4:19 PM EDT for Caledonia County, Vermont. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 1998, 4:19 PM EDT (20:19 UTC)
Expired
May 29, 1998, 4:50 PM EDT
In force
31 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Caledonia County, VT

The radar

The Burlington radar (KCXX), 85 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:26 PM EDTThunderstorm WindPeacham, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:40 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 29, 1:40 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EDT FRI MAY 29 1998

DUE TO CNVCTN HAVENT LOOKED AT ANYTHING BEYOND THE PRESENT SO WL
KEEP THIS SHORT.  CNVCTV ACTVTY WL CONT INTO THIS EVE BFR FNT MVS
THRU AND BRINGS IT TO AN END.

SPC HAS ST LAW VLY IN SLGT RISK TMRW AS THEY XPCT AN MCS TO FORM AND
PSBLY MAKE IT INTO ST LAW VLY TMRW MRNG.  OTHERWISE TMRW SHUD BE
PRETTY DECENT WITH PCPN RTNG LTR SUN.  FWC POPS GO CAT BY SUN NGT.

FWC/FAN IN RSNBL AGREEMENT.

MCGILL

In the hours before

Special weather statement, May 29, 12:12 PM EDT, 4 hours 7 minutes before
NYZ026>031-034-035-292215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1212 PM EDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHERN NEW YORK UNTIL 600 PM TODAY.  THE WATCH INCLUDES
ST. LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE
ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

MCGILL
Special weather statement, May 29, 12:12 PM EDT, 4 hours 7 minutes before
NYZ026>031-034-035-292215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1212 PM EDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHERN NEW YORK UNTIL 600 PM TODAY.  THE WATCH INCLUDES
ST. LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE
ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:53 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle47 min
May 29, 1:36 PM EDTSevere Thunderstorm WarningBTVOrleans64 min
May 29, 2:13 PM EDTSevere Thunderstorm WarningBTVEssex37 min
May 29, 3:50 PM EDTSevere Thunderstorm WarningBTVRutland60 min
May 29, 3:59 PM EDTSevere Thunderstorm WarningBTVWashington31 min
May 29, 4:29 PM EDTSevere Thunderstorm WarningBTVWindsor61 min
May 29, 11:33 AM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence67 min
May 29, 12:13 PM EDTSevere Thunderstorm WarningBTVClinton42 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.